Aa
A
A
Close
1084115 tn?1385232189
reduced platelets from therapy
hello there,

does anyone know if hep-c triple theapy reduce platelets?
my platelets before 2 months were about 185 000 but now after 5 weeks treatment with incivek they went down to 105 000.
can this be from the therapy?are here some people who had the same thing while on therapy?

thanks for some input on this
Cancel
9 Answers
Page 1 of 1
446474 tn?1446351282
Yes. Reduction of platelet count is totally normal during treatment. It is to be expected. Nothing to worry about. You have plenty to spare. If they dropped under 50,000 then your doctor would start to monitor your platelet count more closely.

Only patients with cirrhosis or some other platelet count issues before starting treatment need to have their platelet count monitored closely as platelet counts under 20,000 can be dangerous. There is transfusion and a drug that can help manage very low platelet counts for this subset of treatment patients.

Good luck with your treatment!
Hector
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
446474 tn?1446351282
Here is one reference paper...

'Thrombocytopenia Associated with Peginterferon/Ribavirin Therapy'

http://www.clinicaloptions.com/Hepatitis/Annual%20Updates/2003%20Annual%20Update/Modules/ccohep2003_sulkowski/Pages/Page%209.aspx

'Interferon is associated with a rapid and sustained reduction in peripheral platelet count...bone marrow suppression, rather than increased platelet consumption, is the primary mechanism responsible for interferon-related thrombocytopenia.'

'...Similarly, in randomized, controlled trials of peginterferon with or without ribavirin, the median platelet count decreased by approximately 30% during the first 8 weeks of therapy and remained stable until discontinuation of therapy. The decrease in platelet count was smaller among those receiving combination peginterferon/ribavirin therapy compared with those receiving only peginterferon, indicating that ribavirin appears to mitigate thrombocytopenia due to interferon.'

Hector
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
96938 tn?1189803458
Although you are below the range of normal most expereinced docs will not be concerned at 100'ish.  Many people go through treament, without adverse effects, much lower than that.  If the doc ponders adjusting meds due to low platelets (thrombocytopenia) before they reach 40 you might consider getting another opinion.  At 30 or lower you might consider staying away from mumbley-peg competition.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
979080 tn?1323437239
For what its worth here is my platelet story.
Always steady low 200s pre tx.. During predosing Riba went up to 293
After adding INF back to to low 200s for 60wk tx. 18wks post tx dropped to 156.Now 6wks later 24wks post 330.

b
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Hi Hector I heard tx can lower platlett count dramatically, but can't other drugs too, like antidepressants, Valium, and asprin(-as well as Hep C itself)

Do you know if Benadryl lowers platlett count
I can't find info on that
Since I am starting tx soon, and will need for itch and possible sleep
Thank you!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
446474 tn?1446351282
The drugs you mention do not lower platelets to any significant degree if at all. Some of the meds you mention have other issues to be concerned about.. depending on the stage of your liver disease. Your prfile says you are stage 2 so platelet counts during treatment are not an issue for you.
If a patient has stage 4 cirrhosis they should be more cautious then others with healthier livers. Any experienced gastroenterologist or hepatologist know this.

* Valium Valium is a controlled substance, which means that it has the potential to be abused. In those patients with liver and kidney problems, accumulation of valium can occur. Valium may cause depression or worsen preexisting depression.
* Acetylsalicylic acid (aspirin) and other NSAIDs are drugs have the potential to cause drug-induced liver disease. In fact, many NSAIDs have been withdrawn from the market due to their hepatotoxicity. All NSAIDs have the potential to cause liver injury.
It is recommended that people with liver disease avoid using all NSAIDs.

As I said earlier platelet count issues during treatment can be problematic for patients with low platelet counts BEFORE starting treatment. Platelet counts are a non issue for the majority of patients that treat with HCV therapy including you.

As always all meds should be approved by your gastroenterologist or hepatologist before use during treatment.

Hector
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I am 9 weeks in triple. Platelets dropped from 150,000 to 90,000. Doc said a 40-50% drop is normal.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Thank you Hector as always!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
1084115 tn?1385232189
thanks to all and especially @ Hector
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Recent Activity
406584 tn?1399591666
Blank
10356 commented on Dee1956's status
6 hrs ago
317787 tn?1473362051
Blank
Dee1956 Meegy 180 days!! Coincidenc... Comment
16 hrs ago
Avatar universal
Blank
jimgreg on now 400 mg of lamctal,,a... Comment
Dec 09
Blank
Weight Tracker
Track your weight over time
Start Tracking Now
Top Hepatitis Answerers
317787 tn?1473362051
Blank
DC
163305 tn?1333672171
Blank
Rural Mural, CA
446474 tn?1446351282
Blank
San Francisco, CA
Avatar universal
Blank
1747881 tn?1358189534
Blank
Greeley, CO
2059648 tn?1439770265
Blank
Hepatitis C Community Resources